Pharmacy/pain meds


  I have arthritis and during the night the pain and aches keep me awake.  
  I bought a cheap over the counter medicine called "Pain Relief PM" which is Acetaminophren 500mg and Diphenhydramine hci 25mg.  I took it for 5 days and I could sleep.  Then I stopped because I don't want to get addicted.  But now the pain is back and I can't sleep again.  Can you tell me if it is bad to take this on a regular basis or is it OK way to get some sleep?

Hi Don, This medication is a generic formulation for Tylenol Pm. Tylenol (acetaminophen is recommended for mild to moderate arthritis pain but diphenhyramine is not recommended for people over 65 because it can cause problems with daytime drowsiness and cognition.
I would check with your dr to see what he/she recommends for your arthritis associated insomnia. Hope this helps,Mary


All Answers

Answers by Expert:

Ask Experts


Mary E Scott, RPh, CGP


I am a certified geriatric pharmacist with over 23 years experience as a long-term care consultant to nursing homes. I also do community-based consulting on an individual basis. My facility-based monthly newsletter on pharmacy topics is read by nurses in over 200 long-term care facilities in 5 states.


I received a BS in Pharmacy in 1980 with post-graduate work in public health. I have had a Consultant Pharmacist license since 1984.

American Society of Consultant Pharmacists
.I received certification in geriatric pharmacy in 1998.

©2016 All rights reserved.